Allergic Reaction to Restylane 18 Months Later, Should I Be Concerned?

After having had restylane injections 18 months ago I have started having significant swelling and tenderness in the exact injection sites perioral and eyebrow areas. These reactions started happening about 3 months ago and are starting to becoming more often and more severe. I do have a history of allergies to many things. I'd like your opinions please.

Doctor Answers (7)

Allergic reaction to Restylane

+1

Its highly unlikely you have an allergy to Restylane, and it should be completely dissolved by the 15 month mark. Have you changed any skincare products or starting using something new?  I would see your PCP, or your Dermatologist for further recommendations.  Good Luck.


Bellevue Facial Plastic Surgeon
4.0 out of 5 stars 37 reviews

Allergic Reaction to Restylane 18 Months Later, Should I Be Concerned?

+1

Restylane typically would have long since dissolved 15 months after being injected however, you may want to be evaluated by an allergist to be certain.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Restylane Reaction after 15 Months?

+1

Hi BKD.  It's highly unlikely that an allergic reaction that occurred 15 months after injection of Restylane would be related to the Restylane injections.  If you are going to be allergic to one of the components of the product, this reaction will occur immediately after injection.

What else has changed recently as far as medication, food or topical products.  Has one of these changed that might also have caused this? 

While you may wan to contact your injecting physician, we think it would be more prudent to contact your general practitioner so he can evaluate the reaction you are having.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Potential late reaction to Restylane

+1
It is highly unlikely that Restylane could cause a reaction which began 15 months after injection. If this was allergy based, it should have occurred immediately after injection. Please see your plastic surgeon or dermatologist in evaluation as well as an allergist to rule out other etiologies for this problem.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 11 reviews

It is not true that Restylane only sticks around for a year.

+1

While the clinical effects of these fillers are most evident for the first 12 months, it is clear that these products persist for years.  So yes it is possible for you to develop an allergic reaction 18 months after service.  While the inflammation will increase the metabolism of the small amount of filler that is still in the skin, this process can be helped by breaking down residual filler with the injection of the enzyme hyaluronidase.  Ask your original doctor if they will treat you with enzyme for this purpose or find someone who will.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Reaction 18 months after Restylane

+1

One possible explaination is a smoldering infection that was quiet for a long time but got activated for some reason.  This could be the result of bacteria being "dragged in" with the injection, or bacteria in the blood stream that got caught in the Restylane.  Antibiotics would help is this was the problem.  See the doc who placed the Restylane for more advice.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

See a physician

+1

The Restylane should have been gone after a year, maximum. I would suggest you see a physician for an evaluation. I cannot see how this is related, as the Restylane shouldn't be there anymore, and any reaction should have started immediately when you got the injections, not 15-18 months later.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.